- Research Article
- Open Access
Existence of Nontrivial Solution for a Nonlocal Elliptic Equation with Nonlinear Boundary Condition
© F.Wang and Y. An. 2009
- Received: 15 December 2008
- Accepted: 17 February 2009
- Published: 8 March 2009
In this paper, we establish two different existence results of solutions for a nonlocal elliptic equations with nonlinear boundary condition. The first one is based on Galerkin method, and gives a priori estimate. The second one is based on Mountain Pass Lemma.
- Weak Solution
- Elliptic Equation
- Galerkin Method
- Dirichlet Boundary Condition
- Nontrivial Solution
where . It was proposed by Kirchhoff  as an extension of the classical D'Alembert wave equations for free vibrations of elastic strings. The Kirchhoff model takes into account the length changes of the string produced by transverse vibrations. Equation (1.3) received much attention and an abstract framework to the problem was proposed after the work . Some interesting and further results can be found in [3, 4] and the references therein. In addition, (1.2) has important physical and biological background. There are many authors who pay more attention to this equation. In particularly, authors concerned with the existence of solutions for (1.2) with zero Dirichlet boundary condition via Galerkin method, and built the variational frame in [5, 6]. More recently, Perera and Zhang obtained solutions of a class of nonlocal quasilinear elliptic boundary value problems using the variational methods, invariant sets of descent flow, Yang index, and critical groups [7, 8].
arises in numerous physical models such as systems of particles in thermodynamical equilibrium via gravitational (Coulomb) potential, 2-D fully turbulent behavior of real flow, thermal runaway in Ohmic Heating, shear bands in metal deformed under high strain rates, among others. Because of its importance, in [9, 10], the authors similarly studied the existence of solution for (1.4) with zero Dirichlet boundary condition.
They obtain various existence results applying coincidence degree theory and the method of upper and lower solutions.
Inspired by the above references, we deal with the existence of solutions for elliptic equation (1.1) with nonlinear boundary condition based on Galerkin method and the Mountain Pass Lemma.
The paper is organized as follows. In Section 2, we will give the existence of solution for (1.1) via Galerkin method. In Section 3, we will study the solution for (1.1) using the Mountain Pass Lemma.
For convenience, we give the following hypotheses.
Lemma 2.2 (see ).
Assume that (H1)–(H3) hold. In addition, we suppose that
The proof is complete.
The nontrivial solution of (3.1) comes from the Mountain Pass Lemma in .
Lemma 3.1 (Mountain Pass Lemma).
Then (3.1) has a nontrivial solution.
which is a contradiction with . Hence is bounded in . So admits a weakly convergence subsequence. From (H2), all the growth of is subcritical, so the standard argument shows that admits a strongly convergence subsequence.
- Kirchhoff G: Mechanik. Teubner, Leipzig, Germany; 1883.Google Scholar
- Lions J-L: On some questions in boundary value problems of mathematical physics. In Contemporary Developments in Continuum Mechanics and Partial Differential Equations (Proc. Internat. Sympos., Inst. Mat., Univ. Fed. Rio de Janeiro, Rio de Janeiro, 1977), North-Holland Mathematics Studies. Volume 30. Edited by: de la Penha G, Medeiros LA. North-Holland, Amsterdam, The Netherlands; 1978:284–346.Google Scholar
- Arosio A, Panizzi S: On the well-posedness of the Kirchhoff string. Transactions of the American Mathematical Society 1996, 348(1):305–330. 10.1090/S0002-9947-96-01532-2MATHMathSciNetView ArticleGoogle Scholar
- Ono K: On global solutions and blow-up solutions of nonlinear Kirchhoff strings with nonlinear dissipation. Journal of Mathematical Analysis and Applications 1997, 216(1):321–342. 10.1006/jmaa.1997.5697MATHMathSciNetView ArticleGoogle Scholar
- Aives CO, Corrêa FJSA, Ma TF: Positive solutions for a quasilinear elliptic equation of Kirchhoff type. Computers & Mathematics with Applications 2005, 49(1):85–93. 10.1016/j.camwa.2005.01.008MathSciNetView ArticleGoogle Scholar
- Ma TF: Remarks on an elliptic equation of Kirchhoff type. Nonlinear Analysis: Theory, Methods & Applications 2005, 63(5–7):e1967-e1977.MATHView ArticleGoogle Scholar
- Perera K, Zhang Z: Nontrivial solutions of Kirchhoff-type problems via the Yang index. Journal of Differential Equations 2006, 221(1):246–255. 10.1016/j.jde.2005.03.006MATHMathSciNetView ArticleGoogle Scholar
- Zhang Z, Perera K: Sign changing solutions of Kirchhoff type problems via invariant sets of descent flow. Journal of Mathematical Analysis and Applications 2006, 317(2):456–463. 10.1016/j.jmaa.2005.06.102MATHMathSciNetView ArticleGoogle Scholar
- Stańczy R: Nonlocal elliptic equations. Nonlinear Analysis: Theory, Methods & Applications 2001, 47(5):3579–3584. 10.1016/S0362-546X(01)00478-3MATHMathSciNetView ArticleGoogle Scholar
- Corrêa FJSA, de Morais Filho DC: On a class of nonlocal elliptic problems via Galerkin method. Journal of Mathematical Analysis and Applications 2005, 310(1):177–187. 10.1016/j.jmaa.2005.01.052MATHMathSciNetView ArticleGoogle Scholar
- Bonder JF, Rossi JD: Existence results for the -Laplacian with nonlinear boundary conditions. Journal of Mathematical Analysis and Applications 2001, 263(1):195–223. 10.1006/jmaa.2001.7609MATHMathSciNetView ArticleGoogle Scholar
- Chaïb K: Necessary and sufficient conditions of existence for a system involving the -Laplacian . Journal of Differential Equations 2003, 189(2):513–525. 10.1016/S0022-0396(02)00094-3MATHMathSciNetView ArticleGoogle Scholar
- Amster P, Mariani MC, Méndez O: Nonlinear boundary conditions for elliptic equations. Electronic Journal of Differential Equations 2005, 2005(144):1–8.Google Scholar
- Song S-Z, Tang C-L: Resonance problems for the -Laplacian with a nonlinear boundary condition. Nonlinear Analysis: Theory, Methods & Applications 2006, 64(9):2007–2021. 10.1016/j.na.2005.07.035MATHMathSciNetView ArticleGoogle Scholar
- Zhao J-H, Zhao P-H: Existence of infinitely many weak solutions for the -Laplacian with nonlinear boundary conditions. Nonlinear Analysis: Theory, Methods & Applications 2008, 69(4):1343–1355. 10.1016/j.na.2007.06.036MATHMathSciNetView ArticleGoogle Scholar
- Adams RA, Fournier JJF: Sobolev Spaces. Academic Press, Amsterdam, The Netherlands; 2003.MATHGoogle Scholar
- Evans LC: Partial Differential Equations. American Mathematical Society, Providence, RI, USA; 1998.MATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.